Alert archive / Maine / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Gray, ME

July 2, 2008Franklin County, Maine

NWS Gray, ME issued this flash flood warning at Jul 2, 2008, 6:35 PM EDT for Franklin County, Maine. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2008, 6:35 PM EDT (22:35 UTC)
Expired
Jul 2, 2008, 9:30 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

County Franklin County, ME

The radar

The Portland,ME radar (KGYX), 100 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:35 PM EDTFLASH FLOODWeld, MESEVERAL ROAD WASHOUTS.
Jul 2, 6:50 PM EDTFLASH FLOODAvon, MEROAD WASHOUTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
161 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 022235
FFWGYX
MEC007-030130-
/O.NEW.KGYX.FF.W.0002.080702T2235Z-080703T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
635 PM EDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN FRANKLIN COUNTY IN WESTERN MAINE...

* UNTIL 930 PM EDT

* AT 628 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM PHILLIPS TO
  WELD...REMAINING NEARLY STATIONARY.  

SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELD AND
PHILLIPS.

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WEBB 
RIVER...SANDY RIVER...HOUGHTON BROOK...EAST BROOK...AND MOUNT BLUE 
STREAM.

EXCESSIVE RUNOFF AND CONTINUED HEAVY RAINFALL WILL CAUSE FLOODING OF 
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG 
THE BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4490 7019 4480 7017 4461 7050 4470 7054
      4482 7045
TIME...MOT...LOC 2231Z 235DEG 4KT 4480 7036 4473 7040
          4465 7047

$$

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 4:34 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 2, 4:34 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
434 PM EDT WED JUL 2 2008

.SYNOPSIS...
UPPER TROUGH SWINGS EAST OF THE REGION THIS EVENING WITH SOUTHWEST FLOW
ESTABLISHING ITSELF OVERNIGHT THROUGH THURSDAY NIGHT. SEVERAL CONTINUING
WEAK UPPER TROUGHS MOVE THROUGH THE WEEKEND. FINALLY LARGE HIGH OFF
SOUTHEASTERN US COAST ESTABLISHES A BROADER SOUTHWESTERLY FLOW LATER
SUNDAY INTO MONDAY WITH A SHORT WAVE MOVING THROUGH THE LOW MONDAY
NIGHT. AT THE SURFACE...MODERATE TO SHARP COLD FRONT PUSHES THRU THE
REGION THURSDAY AFTERNOON. FRONT STALLS ALONG THE COAST THURSDAY NIGHT
WITH A RIPPLE OF LOW PRESSURE MOVING UP ALONG THE FRONT. BOUNDARY SLOWLY
DISSOLVES INTO EARLY SATURDAY AT WHICH TIME SOUTHWESTERLY FLOW BEGINS
TO IMPORT ANOTHER WARMER MORE HUMID AIR MASS FOR LATE WEEKEND INTO
MID-WORKWEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
QUICK UPDATE TO ADD TSTMS WITH SMALL HAIL...GUSTY WINDS AND HEAVY
RAIN THROUGH EARLY THIS EVENING.

PREVIOUS DISCUSSION...
SHOWERS AND THUNDERSTORMS CURRENTLY DEVELOPING OVER SOUTHERN NEW
HAMPSHIRE...SLOWLY MOVING NORTHEASTWARD. ISOLATED CONVECTION
DEVELOPING ALONG A BOUNDARY OVER INTERIOR MOUNTAIN AREAS OF NEW
HAMPSHIRE AND MAINE AND APPEARS TO BE THE FOCUS THERE.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
ANY REMAINING SCATTERED CONVECTION WILL BE DIURNAL AND DIE OFF BY
EVENING. OVERNIGHT...PATCHY FOG WILL ONCE AGAIN DEVELOP OVER THE REGION.

THURSDAY...COLD FRONT ADVANCES AND WILL MOVE ACROSS THE AREA
DURING THE EVENING. SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD
OF THE FRONT. SKIES WILL BE MOSTLY SUNNY IN THE MORNING WITH
INCREASING CLOUDS DURING THE AFTERNOON.

CONVECTION ON THURSDAY...SPC STILL HAS ENTIRE CWA IN SLIGHT RISK
OF SEVERE STORMS FOR THURSDAY AFTERNOON INTO THE EVENING. HAVE
INCLUDED SMALL HAIL AND GUSTY WINDS IN THE FORECASTS BY 18Z.
TAKING A LOOK AT THE FORECAST SOUNDINGS...0-4KM SHEAR IS UP NEAR
40KT AND DCAPES AROUND 1000 J/KG. OVERALL...CONDITIONS LOOK
FAVORABLE FOR ISOLATED SEVERE STORMS AHEAD OF THE FRONT AND
POSSIBLY SOME DECENT ORGANIZATION OR LINE SEGMENTS. WEAK MID LEVEL
LAPSE RATES MAY BE A LIMITING FACTOR TOMORROW.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
TIMING OF MULTIPLE WEAK UPPER TROUGHS WILL KEEPS SOME DEGREE OF
INSTABILITY INTO THE EARLY WEEKEND WITH A CONTINUED CHANCE OF
POSSIBLE AFTERNOON CONVECTION.  SUNDAY LOOKS TO BE THE BEST DAY
OF THE UPCOMING HOLIDAY WEEKEND WITH AN INCREASING WARMER/MORE
HUM DID AIR MASS AGAIN INVADING THE FORECAST AREA WITH DEWPOINTS
INTO THE MID 60S LATER SUNDAY INTO MIDWEEK.  CONTINUED CHANCE OF
DIURNALLY INDUCED AIRMASS THUNDERSTORMS...AND MOSTLY LIKELY SOME
DEGREE OF OVERNIGHT FOG. USED GMOS GUIDANCE FOR TEMPERATURES/POPS/WINDS.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...ISOLD TO SCT STRONG TO SEVERE TSTMS POPPING UP ACROSS
THE FA AT THIS TIME. SLGT CHC THAT TAF SITES COULD SEE A STRONG
TSTM BUT NOT HIGH ENOUGH OF A CHC TO PUT IT INTO THE TAF UNTIL
STRONG TSTMS BECOME IMMINENT.

PREVIOUS DISCUSSION...
MAINLY VFR CONDITIONS THROUGH THE EVENING...THEN LOWERING
VISIBILITIES IN FOG OVERNIGHT. VFR DURING THE DAY...GOING TO MVFR
AND IFR IN THUNDERSTORMS AFTER 18Z.

LONG TERM...INTO THE EARLY WEEKEND...MOSTLY VFR EXCEPT MVFR IN ANY
AFTERNOON CONVECTION. LATER SUNDAY INTO MID WORKWEEK DAYTIME VFR/MVFR
IN ANY CONVECTION AND OVERNIGHT MVFR/IFR IN SOME DEGREE OF FOG.

&&

.MARINE...
SHORT TERM...QUICK UPDATE TO ADD TSTMS THROUGH EARLY THIS
EVENING.

PREVIOUS DISCUSSION...
WITH SOUTHWESTERLY WINDS AHEAD OF COLD FRONTAL PASSAGE...WAVES
4-7FT THURSDAY.

LONG TERM...SCAS POSSIBLE THURSDAY NIGHT FOR SEAS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jul 2, 6:18 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
618 AM EDT WED JUL 2 2008

MEZ007>009-012>014-018>028-NHZ001>010-013-014-031030-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
618 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

ANZ150>154-031030-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
618 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

MARINE SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 2, 4:34 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
434 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             LACONIA                 43.53N 71.47W
07/02/2008  E0.75 INCH       BELKNAP            NH   LAW ENFORCEMENT

&&

POHL
Special weather statement, Jul 2, 4:53 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
453 PM EDT WED JUL 2 2008

MEZ007-012-022145-
NORTHERN OXFORD-SOUTHERN OXFORD-
453 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 545 PM
EDT...

AT 453 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHWEST OF
NEWRY...OR ABOUT 5 MILES NORTHWEST OF BETHEL...MOVING NORTHEAST AT 45
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND GILEAD...BETHEL...NEWRY...MILTON...HANOVER...ANDOVER...
RUMFORD...MEXICO...ROXBURY AND BYRON THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER... TORRENTIAL DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

ES
Local storm report, Jul 2, 4:57 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
457 PM EDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             WELD                    44.70N 70.42W
07/02/2008  E0.88 INCH       FRANKLIN           ME   PUBLIC

&&

POHL
Special weather statement, Jul 2, 4:57 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
457 PM EDT WED JUL 2 2008

MEZ008-009-013-022145-
CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-
457 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN
COUNTY THROUGH 545 PM EDT...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER PHILLIPS...OR ABOUT 15
MILES NORTHWEST OF FARMINGTON...MOVING NORTHEAST AT 37 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MOUNT
BLUE STATE PARK...WELD...STRONG...PHILLIPS...MADRID...AVON...SALEM...
NEW PORTLAND...KINGFIELD AND CARRABASSETT VALLEY THROUGH 545 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER... TORRENTIAL DOWNPOURS...
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

ES
Special weather statement, Jul 2, 5:52 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
552 PM EDT WED JUL 2 2008

MEZ009-022230-
CENTRAL SOMERSET-
552 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 630 PM
EDT...

AT 552 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 7 MILES NORTHWEST OF
MOSCOW...OR ABOUT 23 MILES EAST OF EUSTIS...MOVING NORTHEAST AT 16
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND MOSCOW...BINGHAM AND CARATUNK THROUGH 630 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

ES
Special weather statement, Jul 2, 5:55 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
555 PM EDT WED JUL 2 2008

MEZ007-012-022245-
NORTHERN OXFORD-SOUTHERN OXFORD-
555 PM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 645 PM
EDT...

AT 555 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES WEST OF BETHEL...
MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL
AFFECT AREAS IN AND AROUND BETHEL...NEWRY...LOCKE MILLS...MILTON...
HANOVER...RUMFORD...MEXICO...ROXBURY AND DIXFIELD THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

ES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:01 PM EDTSevere Thunderstorm WarningGYXOxford44 min
Jul 2, 3:49 PM EDTAreal Flood AdvisoryGYXOxford3 hr
Jul 2, 4:05 PM EDTSevere Thunderstorm WarningGYXFranklin40 min
Jul 2, 4:51 PM EDTFlash Flood WarningGYXOxford114 min
Jul 2, 5:03 PM EDTAreal Flood AdvisoryGYXFranklin3 hr
Jul 2, 5:07 PM EDTSevere Thunderstorm WarningGYXFranklin38 min
Jul 2, 5:21 PM EDTAreal Flood AdvisoryGYXFranklin, Somerset3 hr
Jul 2, 6:16 PM EDTSevere Thunderstorm WarningGYXOxford44 min
Jul 2, 6:19 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset26 min
Jul 2, 6:31 PM EDTSevere Thunderstorm WarningGYXFranklin, Oxford44 min
Jul 2, 7:01 PM EDTFlash Flood WarningGYXOxford3 hr

Nearby

Flash Flood Warnings in Maine, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.